Sunday, December 28, 2014

Cutting through the Tylenol confusion

Last week, McNeil Consumer Healthcare voluntarily recalled 574,000 bottles of Infant Tylenol Oral Suspension due to faulty "flow restrictors" on some bottle tops. The restrictors, which can get pushed into the bottle by mistake, are intended to help parents get the dose of this popular pain-reliever and fever-reducer right. But confusion about dosing liquid acetaminophen for babies and older kids runs deeper.

Cutting through the Tylenol confusion

Faulty flow restrictors on some bottle tops led to a recall of Infant Tylenol Oral Suspension. (Amy Sancetta / AP Photo)
Faulty flow restrictors on some bottle tops led to a recall of Infant Tylenol Oral Suspension. (Amy Sancetta / AP Photo)

Today we have the first post from Gary A. Emmett, M.D., Fellow of the American Academy of Pediatrics, director of Hospital Pediatrics at Thomas Jefferson University Hospital. Dr. Emmett will be a regular contributor. Welcome, Dr. Emmett.

Last week, McNeil Consumer Healthcare voluntarily recalled 574,000 bottles of Infant Tylenol Oral Suspension due to faulty “flow restrictors” on some bottle tops. The restrictors, which can get pushed into the bottle by mistake, are intended to help parents get the dose of this popular pain-reliever and fever-reducer right.

But confusion about dosing liquid acetaminophen for babies and older kids runs deeper.

Until last July, liquid acetaminophen for kids came in two strengths — concentrated infant drops were three times stronger than the type made for toddlers and older kids. Infant acetaminophen was 80 mg per 0.8 ml and children’s liquid was 160 mg per 5 ml. People find it does not make sense that something marked for infants is stronger than something marked for children — and so made mistakes in dosing when they accidentally bought the wrong form. This can result in an overdose. Unfortunately, although acetaminophen is safe when given correctly, an acetaminophen overdose can cause severe liver damage.

Manufacturers of acetaminophen are voluntarily eliminating the stronger infant form to reduce risk for overdoses if caregivers measure out a kid-sized dose of the older, stronger infant drops. Confusing the forms in the opposite direction (giving an older kid a too-weak dose by mistake) won’t cause liver damage but probably won’t ease pain or fever.

Now, both infant and kids’ liquid acetaminophen come in just one strength. It’s a very good idea, but confusing for a lot of parents. Here’s what you should know about buying and giving infants and kids liquid acetaminophen:

 

  • Read labels carefully.  Both forms of infant acetaminophen are still available in some drug stores because the stores are selling out their stock. In addition, you may still have a bottle of the older type in your medicine cabinet.  Know which type you have  — the older infant drops (80 mg/0.8mL) or the new infant liquid formula (160 mg/5mL).  Talk to your doctor before giving acetaminophen to kids younger than 2 years old.
  • There’s nothing wrong with the medicine itself.  The reformulation of infant acetaminophen and the new recall due to bottle-top troubles don’t mean there’s anything wrong with the product in the bottle. It works and it’s safe — if you follow directions.  
  • Always recheck the bottle before doling it out. Make it a habit to re-read the dosing directions before giving the product to a child in your care — even if it means grabbing your reading glasses and switching on a bright light when tending to an ill child late at night.
  • Dose by weight. Moms, Dads and other caregivers are often stressed, rushed or half-asleep when giving these products to an ill child. Doing math can be tough under the best conditions — and comforting an uncomfortable kid while trying to draw the just-right amount of pain reliever into the dosing syringe (and then getting it into your child) is a real art. Some advice: Dose based on weight, not your child’s age. Always follow the directions printed on the bottle you’re using. Use only the measuring device (dropper, syringe or cup) that came with the medication — not a kitchen spoon. Write down the time you gave your child the dose, with the amount, so that you or another caregiver don’t give the next one too soon.

 

The right amount and the right timing keep this children’s medication effective and safe. 

About this blog
The Healthy Kids blog is your window into the latest news, research and advice around children's health. Learn more about our growing list of contributors here.

If you have questions about your child's health, ask them here.

Anna Nguyen Healthy Kids blog Editor
Sarah Levin Allen, Ph.D., CBIS Assistant Professor of Psychology at Philadelphia College of Osteopathic Medicine
Stephen Aronoff, M.D., M.B.A. Chair of the Department of Pediatrics at Temple University Hospital
Peter Bidey, D.O. Medical Director of Family Medicine at Philadelphia College of Osteopathic Medicine
Christopher C. Chang, MD, PhD, MBA, FAAAAI, FACAAI Associate Professor of Medicine in division of Rheumatology, Allergy and Clinical Immunology at UC Davis
Katherine K. Dahlsgaard, Ph.D. Lead Psychologist of The Anxiety Behaviors Clinic at Children's Hospital of Philadelphia
Gary A. Emmett, M.D., F.A.A.P Director of Hospital Pediatrics at TJU Hospital & Pediatrics Professor at Thomas Jefferson Univ.
Mario Cruz, M.D. Pediatrician, Associate Director of Pediatric Residency Program at St. Christopher’s Hospital for Children
Magee DeFelice, M.D. Division Chief of Allergy and Immunology at Nemours/Alfred I. duPont Hospital for Children
Hazel Guinto-Ocampo, M.D. Chief of Pediatric Emergency Services at Nemours duPont Pediatrics/Bryn Mawr Hospital
Rima Himelstein, M.D. Adolescent Medicine Specialist at Crozer-Keystone Health System
Jessica Kendorski, PhD, NCSP, BCBA-D Associate Professor in School Psychology/Applied Behavior Analysis at Philadelphia College of Osteopathic Medicine
Anita Kulick President & CEO, Educating Communities for Parenting
Janet Rosenzweig, MS, PhD, MPA VP for Programs & Research for Prevent Child Abuse America
Beth Wallace Smith, R.D. Registered Dietitian at Children's Hospital of Philadelphia
Jeanette Trella, Pharm.D Managing Director at The Poison Control Center at CHOP
W. Douglas Tynan, Ph.D., ABPP Director of Integrated Health Care for American Psychological Association
Flaura Koplin Winston, M.D., Ph.D. Scientific Director of the Children’s Hospital of Philadelphia’s Center for Injury Research and Prevention
Latest Videos
Also on Philly.com:
Stay Connected